Although most folks have never heard of it, photosensitivity is a fairly common skin reaction to certain popular medications. It’s sparked by taking a drug that interacts with ultraviolet (UV) radiation from the sun or tanning beds.
It can happen to anyone even if you’ve taken the drug before and not had a reaction. De hecho, it even happened to me once. Luckily the red burning rash and tingling only affected my hands. However it was still incredibly uncomfortable and put me out of writing commission for a few days.
But here’s the frightening part. It took just two hours of fun in the sun on a SHADY trail hiking in California to trigger the reaction.
The problem is that photosensitivity reactions are highly unpredictable. Nothing may happen the first three times you go swimming while on a certain medication, but then the next time you venture out you have a dreadful reaction.
The reaction can differ with each exposure, and the specific medication you take.
A classic photosensitivity reaction is a severe sunburn. But brown splotches, redness, pain and tenderness, a bumpy rash, hives, and any sort of inflammation aren’t uncommon reactions either. Some incidents of photosensitivity can cause permanent skin damage, while others—like mine—are reversible in a few days. The truth is it’s very individual.
Remember, just because haven’t had a photosensitivity problem with a medication before it doesn’t guarantee smooth sailing every time you take it. Today I’m going to touch on 10 of the worst offenders, but there are actually hundreds of potential culprits out there so you should always carefully read the drug facts for any med you’re taking. And don’t be shy about asking your pharmacist questions.
10 drugs types that can cause photosensitivity
Following are 10 of the worst photosensitivity offenders:
Sulfamethoxazole, tetracycline, doxycycline, ciprofloxacin and the UTI drug nitrofurantoin.
2. Psychoactive medications:
Amitriptyline, imipramine, and other Tri-cyclic antidepressants. Also sertraline (Zoloft), venlafaxine (Effexor), mirtazapine (Remeron) and alprazolam (Xanax).
The blockbuster Aripiprazole (Abilify) is another psyche med that has been associated with skin eruptions and sensitivity.
3. Accutane and Retin A:
These are used to improve skin, so it’s ironic they can lead to a skin-damaging photosensitivity reaction, but they’re biggies.
4. Allergy meds and antihistamines:
Cetirizine, diphenhydramine, loratadine and other blockbusters.
5. Blood pressure medications:
Enalapril and amlodipine can sometimes cause “Subacute Cutaneous Lupus Erythematosus” a painful skin eruption.
Other offenders in this category include Vaseretic, Lotensin HCT, Dyazide and Hyzaar. Beta-blockers, diuretics and vasodilators require extra sun caution.
6. Diabetic drugs:
Glipizide, glyburide, tolbutamide, glimepiride and others. Metformin does not usually cause any problem.
7. Birth control pills or menopausal drugs:
There are hundreds and all of them can cause a reaction. Patches, pills, all of them can have a ‘photo’ reaction.
8. Statin cholesterol drugs:
All of them including, atorvastatin, fluvastatin, lovastatin, pravastatin, simvastatin have the ability.
Many of them are skin sensitizers, however the popular HCTZ (hydrochlorothiazide) can cause a dangerous reaction called “Subacute Cutaneous Lupus Erythematosus.”
10. Anti-inflammatory (NSAID) drogas:
Ibuprofen, ketoprofen, naproxen and celecoxib.
As I mentioned earlier, this is not by any means a complete list of drugs that can cause photosensitivity reactions so be sure to ask your pharmacist about your own medication. Also please use natural sunscreens and sunblocks, wide-brimmed hats as well as clothing that covers you up to reduce the chance of a reaction.
If you do get too much sun aloe vera creams are soothing, as is the gel right from the plant.
Or try putting lavender essential oil (20 drops) and peppermint oil (2 drops) in some cold water, then make a cold compress out of that. It will cool on contact. Compresses with comfrey root, baking soda water or lavender oil are the fastest way to take the sting out of your sunburn or rash.
In addition to writing a syndicated column on health which reaches 20 million people each week, Suzy is the author of a number of books on natural health.
You may have seen Suzy on The Dr. OZ Show (6 different appearances), The View, The Doctors, Good Morning America Health and hundreds of morning shows. Quotes from Suzy, as well as her articles, have also appeared in major publications including Woman’s Day, Reader’s Digest, OK Magazine!, First for Women, Aptitud, Natural Health and Better Homes & Garden and dozens more.
Read more from Suzy at suzyCohen.com
Latest posts by Suzy Cohen, RPh (ver todo)
- Nutrient found in squash helps fight cancer - octubre 21, 2016
- Have a headache? Your thyroid may be to blame - octubre 13, 2016
- WARNING: Painkillers can kill your ability to feel pleasure too! - octubre 5, 2016